Format

Send to

Choose Destination
J Pain Symptom Manage. 2002 Nov;24(5):543-5.

Lidocaine toxicity during frequent viscous lidocaine use for painful tongue ulcer.

Author information

1
Department of Anesthesia and Critical Care Medicine, Iwaki Kyoritsu General Hospital, Iwaki, Fukushima, Japan.

Abstract

Oral viscous lidocaine is useful for the treatment of symptoms induced by oral inflamed mucosa, such as radiation- or chemotherapy-induced mucositis. The toxic reactions associated with an accidental overdose have been reported in pediatric cases. We report a case of lidocaine toxicity in a 22-year-old man during frequent viscous lidocaine use for severe painful tongue ulcer. The toxic symptoms developed when the amount of oral viscous lidocaine exceeded 240 ml per day. The serum lidocaine concentration associated with this use was 6.7 microg/ml. The toxic symptoms continued in spite of the serum lidocaine concentration below the toxic level after the start of a diluted preparation, which contained a half-dose lidocaine. It is speculated that lidocaine metabolites might have contributed to the toxic symptoms. Clinicians should consider the risk of lidocaine toxicity in cases of frequent viscous lidocaine use, and determine the serum concentrations of lidocaine and its metabolites.

PMID:
12547053
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center